What we have here is a [near-deadly] failure to communicate (Metacam reactions, redux)
Last I spoke of Metacam in any detail it was to describe how helpful the manufacturer (Boehringer-Ingelheim) was after one of my canine patients (allegedly) experienced an adverse reaction to it. The B-I folks rolled up their sleeves and helped out on this one.
Turns out it was a gall bladder problem my patient was suffering. Though it had absolutely zero to do with the Metacam (contrary to the owner’s fervent belief) the manufacturer paid for the diagnostics.
This time was different. The manufacturer need not have been consulted over the near-death of my feline Metacam recipient. After all, the drug did exactly what the company said it would…when administered incorrectly.
The near-deadly experience was an unfortunate misunderstanding of the garden variety, the kind that only occurs when stress mingles with the auditory senses to garble any meaning destined for delivery.
We vets expect that to occur, which is why we make several passes at communicating the most crucial information:
1-We lay it out in plain language in the exam room.
2-We highlight the key points with verbal exclamation points.
3-We write it down in the owner’s take-home instructions (on the invoice or a hand-written note).
4-If it’s a drug we’re talking about we write it again on the prescription label.
5-If there’s a serious caution involved, as with off-label drug use or side-effect prone meds, we’ll explicitly explain the drug’s approval status and describe the symptoms of a drug reaction in detail. I’ll even visually describe how the drug is to be administered with the dosing syringe or tablet in hand so I have personal confirmation of their understanding.
So here comes the story:
Despite checking off every point in this plan when I prescribed a low dose of oral Metacam (every three days) to a severely arthritic kitty (who was unhelped by other means) his mom didn’t hear me quite right. She gave the Metacam daily in spite of what I felt were fairly dire warnings.
When I called a few days later to see how the kitty was doing his owner gave glowing reviews to kitty’s performance—pain-wise. Did I think to ask how the meds were being administered? Nope…not that time. But I did ask her to dial down the dose if tolerably possible.
It was when she called back a week later with questions about an un-hungry cat that I knew we were in trouble. Turns out she was dosing him daily…until I asked her to relax it a bit (assuming she’d go from three days to four between doses, not from 24 to 36 hour intervals, as was the case). Two weeks of Metacam doses at least 36 hours apart. Ouch!
So sad… The bloodwork was depressingly indicative of kidney toxicity (typical for this non-steroidal anti-inflammatory drug’s more long-term effects). Four days of hospitalization with full-throttle fluids and just-in-case stomach drugs have helped—but we’re still unsure of his ultimate outcome.
Depressing, right? …and nerve-racking , too. Though the kitty’s trouble is stressful enough, I also worried that I’d missed in my delivery of the crucial take-home points. If so I’d ultimately be responsible for his untimely demise…no two ways about it.
So for three sleepless nights in a row I took my memory through the five-point checklist above. I made sure I recalled verbalizing every single point. I think I remembered doing everything just right, though by this time my obsessiveness and its effect on my sleep/wake cycle might well have manufactured some conscience-easing memories. Who knows?
Nonetheless, I do know one thing: My next attempt at off-label drug use with an NSAID like Metacam will include a signature—the owner’s, explaining they comprehend the toxicity of the drug, know how to administer it and pledge to remain vigilant for its side effects.
No, it’s not because I’m a legal-minded vet afraid of being accused of wrongdoing. And no, it’s not because I don’t trust my clients. Instead, it’s a nod to my own fallibility as well as my clients.’ After all, we’re only human. Forgetting, not communicating well and/or not understanding something properly during an emotional moment is a veritable epidemic in healthcare settings. It could happen to anyone. I just don’t want it happening to me if I can help it.